Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 92, NWS Amarillo, TX

May 27, 2023Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 27, 2023, 12:06 AM CDT for Deaf Smith County, Randall County, Texas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2023, 12:06 AM CDT (05:06 UTC)
Expired
May 27, 2023, 1:30 AM CDT
In force
84 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:54 PM CDT, 12 minutes earlier.

Area forecast discussion, May 26, 11:54 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1154 PM CDT Fri May 26 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday night)
Issued at 229 PM CDT Fri May 26 2023

Potential for thunderstorms bringing the possibility of severe hail,
damaging winds, and flooding continues in the short term.

Today, latest ridge riding shortwave looks to potentially generate
another round of convection in NM which may spread into the western
Panhandles this evening into the overnight hours. Similar to
yesterday, effects of the extensive morning convection have
temporarily stabilized the atmosphere across the Panhandles, as
evidenced by the abundant but flat cumulus, particularly in the
east, where subtle subsidence on the back side of last night's
shortwave is favored. Due to aforementioned stabilization, expect
the bulk of today's thunderstorms to once again occur after 7pm.
Best bet for generation looks to be a remnant outflow boundary from
last night's MCS, somewhat apparent as a thin line of agitated
cumulus in NE NM. Have once again leaned heavily on the HRRR given
the good performance of this guidance yesterday and the trend toward
a later start time in line with expectations based on observational
data. On the whole, expect less overall coverage compared to
yesterday given the issues with destabilization.

With a trend toward stronger winds aloft, expect a bit more wind
shear compared to yesterday, with 0-6km bulk shear values in the 30-
40 knot range as MLCAPE once again builds into the 1000-2000 J/kg
range. Resulting long hodographs are mostly straight however, so do
expect some splitting supercells and subsequent upscale growth as
the evening goes on. Given these parameters, hail and damaging winds
once again look to be in play, with a bit higher of a top end hail
risk compared to yesterday, which featured paltry shear. Finally,
given the later start time and the expectation for splitting
supercells, the tornado risk appears very low. Flash flooding will
once again be a big concern given our climatologically high
antecedent rainfall and expected storm motions around 25 mph.

Saturday, as the main upper trough to our west finally begins to
move eastward, next notable shortwave looks to arrive during the
earlier afternoon. Thus, expect a more typical afternoon initiation
time unless convection overachieves Friday night. Upper level winds
look to be more modest with resulting deep shear struggling to
surpass 25 knots. Thus, only expect lower end severe hail and winds,
with flooding issues returning to the forefront given crawling
favored storm motions.

Ferguson

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 248 PM CDT Fri May 26 2023

Sunday, main portion of the current western upper trough finally
shifts eastward. Yet another shot at afternoon through nighttime
showers and thunderstorms will result as moisture remains broadly
supportive. Flooding concerns look to be the primary concern with
any thunderstorms Sunday, as upper winds aloft take another small
step downward, resulting in paltry shear and sluggish storm motions.
That said, instability alone would be supportive of a stray severe
hail report, so cannot rule out severe thunderstorms.

Monday and Tuesday look to feature a relative respite from our
active weather pattern as a weak upper ridge builds over the
southern High Plains. That said, cannot rule out additional
convection each day as southerly flow at the surface helps maintain
sufficient moisture for a couple thunderstorms.

Wednesday and Thursday, High Plains upper ridge breaks down as our
next round of western troughiness takes over. While presence and
magnitude of severe and flooding risks will depend on each day's
details, at this time Thursday could feature some more notable
severe thunderstorms as some guidance does favor more robust winds
aloft compared to what we've seen recently.

Ferguson

&&

.AVIATION...
(06Z TAFS)
Issued at 1117 PM CDT Fri May 26 2023

Thunderstorms will be possible through the 06Z TAF period.
Confidence is low for any of the terminals to be impacted before
12Z. Confidence gets higher going towards 18Z for thunder to
impact the terminals. Some MVFR CIGs will be possible between 10Z
and 14Z. Besides that, VFR conditions are expected outside of any
Tstorm activity.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                59  72  58  77 /  70  60  40  30
Beaver OK                  59  76  58  79 /  30  50  40  30
Boise City OK              55  72  55  79 /  60  40  30  30
Borger TX                  61  75  60  81 /  50  60  30  30
Boys Ranch TX              59  75  58  81 /  70  50  30  20
Canyon TX                  58  71  57  78 /  70  60  40  40
Clarendon TX               60  72  58  74 /  50  60  50  50
Dalhart TX                 56  72  54  78 /  70  40  30  30
Guymon OK                  58  74  57  79 /  50  50  30  20
Hereford TX                58  72  57  79 /  60  50  40  40
Lipscomb TX                60  75  58  77 /  20  50  40  40
Pampa TX                   59  72  58  76 /  40  60  40  30
Shamrock TX                60  74  58  75 /  30  40  40  40
Wellington TX              62  77  60  75 /  30  50  50  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....77
AVIATION...36
Hazardous weather outlook, May 26, 2:54 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
254 PM CDT Fri May 26 2023

OKZ001>003-TXZ001>020-317-271000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
254 PM CDT Fri May 26 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected this late this afternoon
through tonight across the Oklahoma and Texas Panhandles. A few
storms in the western and central sections of the Oklahoma and
Texas Panhandles may become strong to severe, with large hail and
damaging winds the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may
lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop Saturday and Sunday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe both days, with large hail and damaging winds the
primary hazards. In addition, the strongest storms will have the
potential to produce very heavy rainfall, which may lead to
flooding or flash flooding.

More thunderstorms will be possible Monday through Thursday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe on any of those days. Also, the strongest storms will
be capable of producing heavy rainfall, which may lead to flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, May 26, 11:57 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1157 PM CDT Fri May 26 2023

TXZ016-270600-
Deaf Smith TX-
1157 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of Deaf Smith County
through 100 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bootleg, or 17 miles north of Friona, moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hereford, Dawn and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10287 3496 10289 3516 10219 3475 10220
TIME...MOT...LOC 0456Z 271DEG 13KT 3488 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:57 PM CDTSpecial Weather StatementAMADeaf Smith63 min
May 27, 12:14 AM CDTFlash Flood WarningAMADeaf Smith9 hr
May 27, 1:30 AM CDTSpecial Weather StatementAMADeaf Smith60 min
May 27, 1:30 AM CDTSpecial Weather StatementAMADallam45 min
May 27, 3:29 AM CDTFlood WatchAMADeaf Smith, Oldham, Potter, Randall25 hr
May 27, 3:36 AM CDTAreal Flood AdvisoryAMAHansford, Sherman4 hr
May 27, 4:38 AM CDTAreal Flood AdvisoryAMAHansford, Hutchinson, Moore, Sherman3 hr
May 27, 5:47 AM CDTSpecial Weather StatementAMAOldham58 min
May 27, 8:50 AM CDTAreal Flood WarningAMADeaf Smith31 hr
May 26, 11:15 PM CDTAreal Flood AdvisoryAMACimarron4 hr
May 26, 11:50 PM CDTRiver Flood AdvisoryAMACimarron22 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.